Connect
MJA
MJA

Updated guidelines for the management of paracetamol poisoning in Australia and New Zealand

Angela L Chiew, David Reith, Adam Pomerleau, Anselm Wong, Katherine Z Isoardi, Jessamine Soderstrom and Nicholas A Buckley
Med J Aust || doi: 10.5694/mja2.50428
Published online: 2 December 2019

Abstract

Introduction: Paracetamol is a common agent taken in deliberate self‐poisoning and in accidental overdose in adults and children. Paracetamol poisoning is the commonest cause of severe acute liver injury. Since the publication of the previous guidelines in 2015, several studies have changed practice. A working group of experts in the area, with representation from all Poisons Information Centres of Australia and New Zealand, were brought together to produce an updated evidence‐based guidance.

Main recommendations (unchanged from previous guidelines):

  • The optimal management of most patients with paracetamol overdose is usually straightforward. Patients who present early should be given activated charcoal. Patients at risk of hepatotoxicity should receive intravenous acetylcysteine.
  • The paracetamol nomogram is used to assess the need for treatment in acute immediate release paracetamol ingestions with a known time of ingestion.
  • Cases that require different management include modified release paracetamol overdoses, large or massive overdoses, accidental liquid ingestion in children, and repeated supratherapeutic ingestions.

 

Major changes in management in the guidelines:

  • The new guidelines recommend a two‐bag acetylcysteine infusion regimen (200 mg/kg over 4 h, then 100 mg/kg over 16 h). This has similar efficacy but significantly reduced adverse reactions compared with the previous three‐bag regimen.
  • Massive paracetamol overdoses that result in high paracetamol concentrations more than double the nomogram line should be managed with an increased dose of acetylcysteine.
  • All potentially toxic modified release paracetamol ingestions (≥ 10 g or ≥ 200 mg/kg, whichever is less) should receive a full course of acetylcysteine. Patients ingesting ≥ 30 g or ≥ 500 mg/kg should receive increased doses of acetylcysteine.

 

  • Angela L Chiew1,2
  • David Reith3
  • Adam Pomerleau3
  • Anselm Wong4,5
  • Katherine Z Isoardi6,7
  • Jessamine Soderstrom8,9
  • Nicholas A Buckley2,10

  • 1 Prince of Wales Hospital and Community Health Services, Sydney, NSW
  • 2 NSW Poisons Information Centre, Children's Hospital at Westmead, Sydney, NSW
  • 3 University of Otago, Dunedin, New Zealand
  • 4 Victorian Poisons Information Centre, Austin Hospital, Melbourne, VIC
  • 5 Monash Health, Monash University, Melbourne, VIC
  • 6 Princess Alexandra Hospital, Brisbane, QLD
  • 7 Queensland Poisons Information Centre, Queensland Children's Hospital, Brisbane, QLD
  • 8 Royal Perth Hospital, Perth, WA
  • 9 Western Australia Poisons Information Centre, Sir Charles Gairdner Hospital, Perth, WA
  • 10 University of Sydney, Sydney, NSW


Acknowledgements: 

Angela Chiew receives funding from a National Health and Medical Research Council Early Career Fellowship (ID 1159907).

Competing interests:

Angela Chiew, Katherine Isoardi, Jessamine Soderstrom and Nicholas Buckley were involved in the 2019 Australian Therapeutic Guidelines — Toxicology and Toxinology Guidelines Writing Group and received travel and meeting expenses. Jessamine Soderstrom receives royalties from the Toxicology handbook from Elselvier. David Reith chairs the Medicines Adverse Reactions Committee for Medsafe.

Author

remove_circle_outline Delete Author
add_circle_outline Add Author

Comment
Do you have any competing interests to declare? *

I/we agree to assign copyright to the Medical Journal of Australia and agree to the Conditions of publication *
I/we agree to the Terms of use of the Medical Journal of Australia *
Email me when people comment on this article

Online responses are no longer available. Please refer to our instructions for authors page for more information.